anxiety and pacemaker

I ama 67 year old male with a recently installed dual lead Medtronic pacemaker due to bradycarsia and passing out with a beat of 20 per minute.
It's in for a little over a week but I'm getting anxiety symptoms more than I have in the past. They are sweating palms, pounding heartbeats, flushing of the skin, twitching. I've been on xanax for a while and they help but the symptoms are increasing.I also take lopressor for the palpitations. These are all short term and not life threatening but annoying. My GP Dr wants has change me to paxil.
Does anyone have these issues?? How did you handle or resolve them?? Are they a separate issue or related to the bradycardia?? Thank you.

Georgeh4


8 Comments

Anxiety

by Silversmith - 2007-07-05 01:07:55

If you haven't read these, I thought you might like to have an easy comparison of the side effects of the medications you are taking and the one(s) being proposed.

Xanax - SIDE EFFECTS, that may go away during treatment, include excessive daytime drowsiness, unusual weakness, dizziness, lightheadedness, headache, clumsiness, or unsteadiness. If they continue or are bothersome, check with your doctor.

Paxil - SIDE EFFECTS, that may go away during treatment, include nervousness, drowsiness, fatigue, weakness, nausea, vomiting, diarrhea, loss of appetite, dry mouth, sweating, dizziness, lightheadedness, or changes in sexual function. If they continue or are bothersome, check with your doctor. CONTACT YOUR DOCTOR IMMEDIATELY if you experience seizures, unusual bleeding or bruising, severe nervousness or anxiety, agitation, panic attacks, difficulty sleeping, feelings of irritability or hostility, impulsive behavior or other unusual changes in behavior, severe restlessness, worsening feelings of depression, thoughts of hurting yourself, or any other mental or mood changes.

Lopressor - SIDE EFFECTS, that may go away during treatment, include dizziness or lightheadedness, headache, mild drowsiness, difficulty breathing, muscle pain or cramps, weakness, or rapid or irregular heartbeat, or unusual tiredness. If they continue or are bothersome, check with your doctor.

Xanax

by ted - 2007-07-05 04:07:40

Hi....You say that you have had your pacer for just over a week but have been taking Xanax for "a while". How long is "a while"? It sounds like you started on the Xanax before you got your pacer. Xanax is a highly addictive drug which is frequently prescribed because it keeps patients zonked out and not complaining, making life easier for the doctor. Anxiety seems to be normal for those with new pacers but you will adjust with time ands barely remember that you have one. If I didn't have a recalled Guidant, I would only remember mine when I went to the airport. My own belief is that the problems caused by long term use of benzos like Xanax are far greater than any benefits. Xanax was never meant to be taken for a long time as it has such a long "half life" that it does not metabolize quickly enough and just keeps building up in the system, making "zombies" out of the patient. I hope that you heal and recover quickly. Ted

anxiety

by metropark - 2007-07-05 06:07:39

Hi George....

Well, I'm definitely a member of your club! I had my pacer implanted about 4 weeks ago, but my anxiety hasn't lessened and I'm experiencing dizziness, as well. Inf act, the dizziness is worse than the anxiety for me. I'm wondering if I'll ever get back to "normal." I haven't taken Xanax, but it was given to me by a doc after I exited the hospital. However, I never took it. Felt like I could handle the anxiety myself by walking, music listening, keeping busy, etc.

Do you feel dizziness??

Panic attacks

by Rewiredaussiegirl - 2007-07-05 10:07:02

Hi George-Hang in there as you may be just having panic attacks as I did when I first got my duel pm In 2004..
I found that after chatting to friends on this website I got my confidence back and feel really great now.
See your Doc though to see if your medication is causing your symptons though.-Take care and let us know how you are getting on-Kay

anxiety

by bini - 2007-07-05 11:07:49

Dear Georgeh,
I too just got a duel chamber pacemaker (biotronik), I also feel as if my anxiety symtoms have hightend. I got my pacemaker on June 27th and since then have had the sweaty hands, palpatations, flushing..... I believe that my anxiety will decrease with time...this is all new to me so I'm bound to have some rebound anxiety. I am taking larazapam for the anxiety which seem to help a little.
I also try breathing teqniques which I was taught by my Dr. to relax, I also heard that Reiki helps some people.
I hope things work out for you...I wish I had more answers for you, but again I just got the pacemaker as well so I am still learning the ropes!
Good Luck, let me now how everything goes!!!
Bini

anxiety and pacemaker

by georgeh4 - 2007-07-09 08:07:59

Thanks to those who responded to my comments on the anxiety I have experienced since my dual lead pacemaker that has been installed to control my bradycardia. ( Slow heartbeat)
It's my 2 week anniversary and I found that my anxiety in large part was due to fear that it would fail and I would collapse as I did previously.
After reading your comments and talking to a lot of people including health professionals this is fairly common and can be controlled and minimized with faith in the gadget, breathing exercises and yes, medications, including xanax at a .25 mg dosage.
Contrary to one response I'm hardly zonked out at that dosage and along with the other things I do the anxiety is greatly reduced and I'm more comfortable with the procedure. I'm certainly not a Dr but if you have the anxiety issues most of us have I would see a Dr and follow their direction including medications that can help you. If it doesn't work you can stop it and at a low dose you will certainly not become a druggie. Thats silly talk. Millions of people take that type of medication and function quite well in society. As with drugs, alcohol and cigarettes it can be abused but that's up to the user.

Georgeh4

Panic attacks also

by randrews - 2007-07-09 12:07:18

I'm 4 months now with my pm and am currently seeing someone for my panic attacks. They are far and few between anymore but they are serious business. I found that prayer and reading helped alot. I also called friends and talked to them alot and asked them to visit my. As time goes on, and I return to my old routine I feel better.
Take care friend,
Rusty

Wishing you all the best

by Blueaustralia - 2007-07-12 06:07:38

I got my dual lead pacmaker in Sept 04. I then started to have panic attacks. Whether we conciously think about it or not I think it is in the back of our mind. - The adnjustment that we now rely on this thing implanted in us. As I grew in confidence so I go better. I still take a mild antedepressant each day for depression, which I had before the pm. It is a big adjustment. I think mentally I have changed. I now listen to my own body and mind. Don't take on that which you feel you can't manage and if you have bitten off more than you can chew back out of it. If people don't understand it is their problem. Often we are too good a person and can take on too much. Now we have a pm then we should run the ship. Take care all the best.

You know you're wired when...

Your ICD has a better memory than you.

Member Quotes

You'll come to peace with it in time.